Contact Us

Defective Drugs
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


Cell Phone 

Street Address 

Zip Code 



   * Name of drug: 

Date you started taking this drug:

Date you stopped taking this drug:

Please describe side effects:

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Antibiotics Most Likely to Cause Drug Induced Liver Injury

Dec 2, 2008 | Parker Waichman LLP Antibiotics are the drugs most responsible for the occurrence of drug induced liver injury (DILI), a new study has found.  According to a  press release announcing the study, DILI is the most frequent adverse drug-related event leading to abandonment of potentially promising new drug candidates during clinical trials and development.

DILI is the most common cause of death from acute liver failure and accounts for approximately 13 percent of  all such cases in the U.S.  It is caused by a wide variety of prescription and nonprescription medications, nutritional supplements and herbals.

"DILI is a serious health problem that impacts patients, physicians, government regulators and the pharmaceutical industry," Naga P. Chalasani, MD,  lead author of the study, said in the press release. "Further efforts are needed in defining its pathogenesis and developing means for the early detection, accurate diagnosis, prevention and treatment of DILI."

The study, published in the journal Gastroenterology, consisted of an initial analysis of an ongoing prospective study of DILI. Its primary aim is to develop well-characterized cases of medication-related liver injury on which to conduct hypothesis-driven research targeted at developing means to diagnose, prevent and treat DILI, the press release said. Patients with suspected DILI were enrolled based upon predefined criteria and followed for at least six months. According to the press release, those with acetaminophen liver injury were excluded.

According to the Gastroenterology article, the study  found that DILI was caused by a single prescription medication in 73 percent of the cases, by dietary supplements in 9 percent and by multiple agents in 18 percent. More than 100 different agents were associated with DILI; antibiotics (45.5 percent) and central nervous system agents (15 percent) were the most common, the press release said.

Of the dietary supplements causing DILI, compounds that claim to promote weight loss and muscle building accounted for nearly 60 percent of the cases. The study found that at least 20 percent of patients with DILI ingest more than one potentially hepatotoxic agent.

Researchers found no relationship between gender and severity of DILI, but individuals with diabetes experienced more severe DILI.

The researchers noted that  DILI is a diagnosis of exclusion, meaning  that  detailed testing must be performed to exclude competing causes of liver disease.  For that reason, the study authors recommended that in patients with suspected DILI, acute hepatitis C virus (HCV) infection should be carefully ruled out through the use of HCV RNA testing.

Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo